welcome redditors!to snoo-finity ... and beyond!

NBME 22 Answers

nbme22/Block 1/Question#2

A 28-year-old man has recurrent pancreatitis ...

Decreasing VLDL

Login to comment/vote.

 +3  upvote downvote
submitted by gh889(36),

The answer is due to an exception outlined here where niacin is used in pts w/o diabetes who have refractory hypertriglyceridemia at high risk or has a hx of pancreatitis.

I agree that fibrates are first line (and so does that article) but NBME was honing in on a specific exception that niacin can also be used since VLDL and TGs are high in hypertriglyceridemia.

The "clue" they had was "recurrent pancreatitis" which is supposedly a lead towards niacin.

I also put increase HDL....

wutuwantbruv  Correct, you would not want to give fibrates to someone with recurrent pancreatitis since fibrates increase the risk of cholesterol gallstones due to inhibition of cholesterol 7α-hydroxylase. +  
kernicterusthefrog  FYI @gh889 can't follow your link w/o an NYIT username and password, unless there's a more tech-savvy way around that.. I appreciate the info, though. Niacin rx for familial hypertriglyceridemia w/ recurrent pancreatitis. Now I know.. +1  
impostersyndromel1000  Great points, very in depth knowledge taking place here. Also, familial hypertriglyceridemia (per FA 2019 pg 94) has hepatic overproduction of VLDL so picking this would have been the easiest answer (in retrospect) +1  
hyperfukus  @impostersyndrome1000 literally that's the ONE thing i remembered and i went YOLO lol cuz i was staring for a while +  




 +1  upvote downvote
submitted by armymed88(15),

Shouldn't the treatment for hyperTG be a fibrates? Which would indicate the answer to be increasing HDL (FA.2017 p306)

I see decreasing VLDL as a function of niacin, which serves to decrease hepatic VLDL..

keycompany  Fibrates inhibit VLDL secretion (by inhibiting 7-a Hydroxylase) and they increase HDL. However, this patient has chronic pancreatitis, which decreases enzymes that allow for fat absorption. Because a large portion of HDL is synthesized in enterocytes from newly absorbed fat, HDL content is unlikely to increase in patients with chronic pancreatitis from any of the lipid-lowering agents. Hope this helps! +2  
mr_haib  fibrates cause decreased VLDL as well as niacin. They increase the activity of LpL by activating PPARa causing increase catabolism of VLDL and chylomicrons. since VLDL are rich in triglycerides, this is how they decrease triglycerides. +  
lordxrequiem  but fibrates also decrease bile acid production by inhibiting 7alpha hydroxylase, which is how they cause increased cholesterol gallstones. +  




 +1  upvote downvote
submitted by hyperfukus(7),

so I think if you forget actual drugs on the market that we know of and how they work, the question is purposely not asking you that specifically...If you flip it in your head to think what the problem is that leads to inc TG its because of VLDL therefore they said administering a DRUG with which of the following EFFECTS is MOST appropriate--->DECREASING VLDL b/c that's the culprit

Although drugs we know of have the other characteristics, for this guy, we would be looking for the effect of VLDL everything else is a side thing that doesn't directly address his condition





 +1  upvote downvote
submitted by fleurmuxlin(1),

First Aid Page 94

Type 4 -hypertriglyceridemia is caused by Hepatic overproduction of VLDL. If we just consider the primary issue, then it is easy to see why decreasing VLDL would be the answer.

(full disclosures, I also was think about the types of medication that should be used)





 +0  upvote downvote
submitted by dr.xx(39),

Fibrates decrease triglycerides by reducing the production of VLDL.